NavBar
  The Parkview Publishing Bulletin Board
  Irritable Bowel Syndrome (IBS) Discussion
  How Safe is Milk of Magnesia

Post New Topic  Post A Reply
profile | register | preferences | faq | search

UBBFriend: Email This Page to Someone! next newest topic | next oldest topic
Author Topic:   How Safe is Milk of Magnesia
Chloe
Veteran

Posts: 309
Registered: Aug 98

posted 10-29-1998 12:07 AM     Click Here to See the Profile for Chloe   Click Here to Email Chloe     Edit/Delete Message   Reply w/Quote
My IBS problems are more in the area of constipation and abdominal cramping and pain.
I use a glycerin suppository once a day. It helps but I never feel I am getting my colon empty. Now I am going back to eating next door to nothing. I noticed that if I ate even a little more things just got worse. I
was hungry, but it isn't worth the pain. So now I am taking Milk of Magnesia tables (3-4) everyday. I hate to get hooked on these but Docj said at one point that this isn't an addictive laxative. Am I doing the right thing? At least it keeps me going. I am still on Doxepin, Prozac and Librax. In the future I hope to wean off these. Will the use of Milk of Maganesia just make my IBS worse? Where's normal again? (Or is there such a thing once you get IBS?) I am sick to death of this. Thanks for letting me complain today. It's been a bad week (let's say bad month). I want to feel better before the holidays hit (there's a little stress to add to the mixture, right?!) Thanks, friends, for being here!! Chloe

Lorettasun
Veteran

Posts: 134
Registered: Oct 98

posted 10-29-1998 08:25 AM     Click Here to See the Profile for Lorettasun   Click Here to Email Lorettasun     Edit/Delete Message   Reply w/Quote
Hi Chloe: I don't really know too much about the milk of magnesia but I know when I was growing up that's what my mom used for me. I don't even know if this makes sense, but maybe try cod liver oil. Do research first, but it just came to me when I was reading your message. I am just afraid that it may cause cramping but sometimes when you go back to what they used years ago, that's better. I've heard it doesn't taste so good but how bad could it taste if it works. I just don't know if it is too harse for you. But maybe it is something to try. As I've been reading messages on this BB I've noticed you are there for everyone. I think that is great. Giving your time to helping others. Well I just had to reply to you even if I can't be of much help. I have the D kind of IBS so I have to do the opposite you do. good luck and take care of yourself. Loretta

charlie
Veteran

Posts: 1428
Registered:

posted 10-29-1998 08:56 AM     Click Here to See the Profile for charlie   Click Here to Email charlie     Edit/Delete Message   Reply w/Quote
HI CHLOE
i have been away for a while,but back now for two weeks,
you and me are in the same boat!!
the only thing i take is m.o.m when i need it,wich could be almost every day, those ortis cubes i bough from over seas are to strong, they have senna in them, senna is a stimulant it is used in most laxs,m.o.m is stimulant free is just sucks up the water and puts in your intestins,and away you go, mineral water also has magnezium in it that what makes m.o.m
work!! they have magnezium supplements you can also take to help but check it out first ok!
my gastro dr just gave me some symax-sr it seems to work great on the cramps it is a antispasmodic/anticholinergic, its used for spasticbladder,abdominal cramps,peptic ulcer, gastric secretions,cystitis,and intestinal disorders, boy thats a mouthful, i just read it off the packet, he gave me some free samples, its suppose to be fairly new drug, give it a try
oh well i hope that makes you feel just a little bit better!!!!!
check with you later chloe
charlie

K
Veteran

Posts: 314
Registered: Oct 98

posted 10-29-1998 06:45 PM     Click Here to See the Profile for K   Click Here to Email K     Edit/Delete Message   Reply w/Quote
MOM can be an addicting laxative if you need it to have a bowel movement. It can also cause an electrolyte imbalance. But in your case, I don't know what else you can do!!!! It sounds to me like you've tried everything! Signs of an electrolyte imbalance are muscle cramps, weakness, and dizziness. If you don't have any of these though, I would keep on taking the MOM until they come up with something better! K

Chloe
Veteran

Posts: 309
Registered: Aug 98

posted 10-30-1998 02:49 AM     Click Here to See the Profile for Chloe   Click Here to Email Chloe     Edit/Delete Message   Reply w/Quote
The Milk of Magnesia doesn't necessarily cause cramping, just runny stools. I need to keep things going through so I don't end up with Diverticulitis again (infected colon). However, I am noticing that lately the stools are darker and different. It scares me. Is that from the M.O.M.? I am also having ALOT of back pain and feel I have to have to use the potty frequently, even though nothing happens. It is horrible. I feel awful! I guess I will try again tomorrow to reach my doctor. It is horrible to spend your entire day on the toilet and still feel you aren't empty! I am miserable. So, doc, you better answer my phone call tomorrow. I think I wouldn't get though the weekend worrying as I am. Thanks for listening. It all sounds so gross, sorry. You guys are great for listening and sharing the nasty details of bowel habits.
Who else cares? Only YOU! Thanks! Chloe

All times are ET (US)

next newest topic | next oldest topic

Administrative Options: Close Topic | Archive/Move | Delete Topic
Post New Topic  Post A Reply
Hop to:

Contact Us | Parkview Publishing Home Page

Parkview Publishing

Powered by Infopop www.infopop.com © 2000
Ultimate Bulletin Board 5.45c

IBS & the Mind-Body/Brain-Gut Connection, by William B. Salt II, MD